Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Have upper body tremors. Prescribed Primidone, clonazapam and beta blockers. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 475 Questions
I have upper body tremors believed to have been a result of AGENT ORANGE contact while in Vietnam, 1968-1972. The very mild tremors started in 1969 shortly after my first tour of duty in Vietnam. We were in some heavy contact with AGENT ORANGE. Lesser exposures during my 70-72 tours.

I went to the VA in 1978 they said the tremors were caused by a B-12 deficiency, I started taking B-12. Not much help there. Long story short I went back to the VA three years ago, did not get much help then went to my private doctors, they researched and my now Neurologist did her residency at a University Hospital associated with a VA Hosp. and saw a lot of what I was going through. She put me on Primidone, Clonazapam, Beta Blockers, etc. The tremors have gone down considerably. Thank God for computers so I can write.

The Primidone causes ED. But also relieves the tremors, what can be prescribed to go along with Primidone to work on the ED problems. When I take myself off of Primidone my ED problem is about 50%. The Clonazapam does not effect the ED, I am currently off the Beta Blockers all together.

Posted Fri, 2 Aug 2013 in Brain and Spine
Answered by Dr. Sandhya Manorenj 7 hours later

Thank you for writing in.

From your query I learn that you have developed truncal tremor following exposure to agent orange (Agent Orange is the combination of the code names for Herbicide Orange (HO) and Agent LNX, one of the herbicides and defoliants used by the U.S. military as part of its chemical warfare program during vietnam war) and vitamin B 12 deficiency.

It is possible that both chemical and B12 deficiency has produced the tremor.Now you are doing fine with your tremors .

Presently the main problem is that you are suffering from ED. I presume you meant Erectile dysfunction.

Primidone usually causes unsteadiness,drowsiness, dizziness as major adverse effects.It has been found that it can cause ED in elderly people ( FDA approved long study ended in july 2013 revealed 0.16% patients developind ED who are on primidone).It is one of the major drug used for treating tremors,and essential tremor.

Drugs to be taken while on primidone for ED are many.However require prescription from general practitioner and need clinical examination to rule out local causes and neurological causes

A variety of options exist for treating erectile dysfunction. The cause and severity of your condition, and underlying health problems, are important factors in your doctor's recommending the best treatment or treatments for you.

Initially oral PDE (phosphodiesterase inhibitors) can be used.These group contain 3 drugs sildenafil(viagra), vardenefil,tadalafil.Although they work in similar ways, each of these medications has a slightly different chemical makeup. These minor differences affect the way each medication works, such as how quickly it takes effect and wears off.

Sildenafil orally to be taken 30-60 min prior to sexual activity and effect lasts for 5 hours.

Other drugs like alprostadil are used if former fails.Other treatment options for ED are local papaverine, prostaglandin injections and vaccuum pumps and last is penile prosthesis

Hope I have answered your query.
Above answer was peer-reviewed by
Follow-up: Have upper body tremors. Prescribed Primidone, clonazapam and beta blockers. Suggestions? 13 hours later
What I wrote initially is basically the same thing you told me in return. My doctor did prescribe Viagra, almost no assist at all. We have not tried the others.

I also mentioned the testosterone level being 356, would it not be better to get this number up first?

The B12 deficiency was the initial diagnosis in 1978 before any studies had been done on the human effects from Agent Orange. I think this was just the VA's way of saying "Agent Orange did not cause any of this"?

Basically what you are saying is that there is a chance that Primidone can cause the ED. That is what I thought also.

What would be other alternatives to discuss with my Doctors other than Primidone and a Testosterone booster?

My tremors right now are only under control when I am on both the Primidone and the Clonazepam. But the major side effect is total ED. (yes Erictile dysfunction, what a good term).

Thank you
Answered by Dr. Sandhya Manorenj 12 hours later

Yes testosterone injection will also help to some extent.For your age (65-74yrs standard value is 524ng/dl) the value is lower level,hence injection will help.

Damage to the peripheral nerves and spinal cord disorders should be ruled out

Also need to check blood sugar which also could cause ED and is treatable.

Other option is to stop primidone and increase clonazepam dose.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor